POSTED: Wednesday, March 14, 2012 - 10:53pm
UPDATED: Thursday, March 15, 2012 - 10:22am
A San Diego researcher is calling attention to Americans' use of cholesterol-lowering drugs.
Dr. Eric Topol, Chief Academic Officer for Scripps Health, wrote an op-ed in the New York Times Opinion Page addressing the risk of cholesterol-reducing "statins" such as Lipitor, Zocor and Crestor.
The higher the doses of these drugs, the higher the risk of inducing diabetes and even memory loss, Topol wrote, citing a Food and Drug Administration announcement from last week.
While the FDA said the risk is small, Topol wrote that the magnitude of the problem "has become much more apparent."
The reason for the muted alarm, he wrote, was because there were some lower-dose statins tested along with the high-dose statins in the FDA's study -- lowering the average risk of getting diabetes to about one in every 255 patients.
There isn't enough data, he said, to say exactly how much of the drug is too much, it's enough that diabetes showed up to begin with.
"When you start to think about there's 20 million people taking statins, predominantly the more potent ones, that could mean 100,000 more diabetics," said Topol.
Dr. Topol says, for those that have heart disease or have had a stroke, they must continue to take statins, but for others, he suggests talking to a doctor.
"The issue is that most people who take statins, it's for preventing heart attack," he said, "They never had heart disease. And it's in those people that questions should be asked."
Topol suggests patients consider reducing their dosage of the drugs.
The Founder and Director of Taking Control of Your Diabetes, a non-profit group dedicated to education about diabetes, said people should not stop taking the cholesterol lowering drugs in question.
"The need to prevent heart attack and strokes, in part by statins, far outweigh the loose association with memory loss and Type 2 diabetes that have come up in the literature that have not been studied correctly," said Dr. Steven Edelman.